Snorting Tramadol | Dangers Of Ultram Insufflation

Published on

Tramadol is a powerful painkiller that can be addictive. While the drug has potentially severe side effects on its own, snorting it can be even more dangerous. If someone you know may be snorting tramadol, they may benefit from learning about the potential risks.

Dangers Of Snorting Tramadol

Tramadol is an opioid analgesic (narcotic) that may be prescribed by doctors in the United States to treat severe pain. It’s typically marketed under the brand names Ultram, Ultram ER, and ConZip.

While they can be helpful for pain relief, opioids and synthetic opioids, in general, tend to have high abuse potentials. Snorting opiates can also lead to an increased risk of addiction on top of other potentially serious side effects.

A few of the biggest dangers of snorting tramadol may include:

  • seizures
  • serotonin syndrome risk
  • respiratory depression
  • perforation of the nasal septum
  • difficulty breathing or swallowing
  • increased risk of overdose

Whether tramadol is being taken as prescribed, snorted, or abused in other ways, the drug can be habit-forming and the side effects can be severe.

Dangers And Risks Of Snorting Tramadol

All prescription opioids, including tramadol, come with certain dangers and risks. This is true even if they’re taken as prescribed.

Unfortunately, snorting painkillers can only increase the chance of adverse reactions.

In addition to the dangers listed above, people who are snorting tramadol may be at a higher risk for other severe side effects, including:

  • hives, rashes, or blisters
  • agitation or irritation
  • hallucinations
  • fever
  • sweating
  • confusion
  • increased heart rate
  • shivering
  • severe muscle stiffness or twitching
  • loss of coordination
  • vomiting, nausea, or diarrhea
  • swelling of the eyes, face, throat, tongue, lips, hands, feet, ankles, or lower legs

These side effects can be made worse when tramadol is snorted or being abused alongside other drugs. Plus, snorting tramadol may increase the risk of addiction, and in turn, overdose.

Tramadol Overdose Risk

A person who is taking tramadol may build up a physical tolerance to the drug, which can lead them to take more in a shorter amount of time to get the same desired effect. Unfortunately, this can lead to an overdose.

Find the right treatment program for Tramadol addiction today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

If a person is snorting tramadol, taking the drug with alcohol, or abusing other central nervous system depressants alongside tramadol, the risk of a potential overdose is even higher.

Symptoms of a tramadol overdose may include:

  • pinpoint pupils
  • difficulty breathing
  • extreme drowsiness
  • loss of consciousness
  • decreased heart rate
  • muscle weakness
  • cold, clammy skin
  • change in body temperature
  • change in blood pressure

A tramadol overdose may also take the form of respiratory depression or complications due to tramadol-induced seizures.

If you suspect a tramadol overdose, call emergency services at 911 immediately.

Other Dangers Of Snorting Tramadol

In addition to an increased risk of addiction and overdose, snorting tramadol can lead to potentially severe physical side effects including permanent damage to the nasal cavity, nose, and sinuses.

Some of the more severe side effects of snorting drugs can include:

  • nasal inflammation
  • lung infections
  • sinus infections
  • ulcers
  • septum perforation
  • immune suppression

In addition to these side effects, a person may experience a runny nose, nosebleeds, a weakened respiratory system, and/or low blood supply to the blood vessels surrounding the nose after snorting tramadol.

Side Effects Of Snorting Tramadol

If you suspect that a loved one is snorting tramadol, you may see these common side effects:

  • drowsiness
  • runny nose
  • dry mouth
  • headache
  • nervousness
  • shaking
  • muscle tightness
  • changes in mood
  • heartburn or indigestion

Additionally, a person abusing opioid drugs may lose interest in hobbies, stop showing up to work or social events, experience a change in appetite, or change their sleeping patterns.

Treatment Options For Tramadol Abuse

If you or a loved one may be snorting tramadol or having problems with drug abuse in any way, reach out to a healthcare provider immediately.

There are a variety of treatment options available for tramadol addiction, including inpatient and outpatient programs.

Generally, inpatient addiction treatment is more intensive, immersive, and effective when it comes to treating substance abuse. With inpatient treatment, a person stays full-time at a detox and rehab facility under the care of a medical professional.

Alternatively, outpatient programs are available. In these programs, people meet with treatment specialists several times weekly and return home afterward.

No matter which program you feel works best for you, tramadol addiction may be treated with any of the following practices:

  • individual or group therapy
  • behavioral counseling
  • medication-assisted treatment
  • gradually lowering doses (reducing the use of tramadol slowly over time)
  • evaluation and treatment for other mental health problems

Find Help For A Tramadol Addiction

Quitting tramadol “cold turkey” can lead to dangerous withdrawal symptoms. For this reason, it’s best to contact an addiction treatment specialist who can work with you to decide on the best course of action.

If you or a loved one are snorting pain relievers or prescription drugs, don’t put off getting help. Contact an AddictionResource.net treatment specialist today to find the right treatment center and program.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400